“I don’t even know where to start telling you what happened from Friday (22) to now… It was a normal day at home. The only reason I came here to share what happened is because, as a mother, I don’t I wish for anyone and I’m sure it will serve as a warning”. This is how the digital influencer Paula Soares, 26, from Itaperuna, in the interior of Rio de Janeiro, started an alert post (click here to check) that went viral on social media last weekend.
+ “My daughter almost died from a nasal decongestant”, warns mother
The episode happened with little Maria, 2 years old. The girl suddenly started to feel sick and the mother only discovered the cause at the hospital: the daughter had ingested a nasal solution for adults. “I was extremely surprised to learn that a decongestant could do such damage,” she said.
According to the mother, the daughter played, had lunch, took a shower, breastfed and as soon as she woke up she started feeling sick. “She was extremely cold, but sweating a lot, she just wanted to lie down, which is not normal for her, who is an excited child. There, I already knew something was wrong, so I went to the hospital shift. it was necessary for her to stay on oxygen, her heart rate was decreasing, as well as her body temperature”, he recalls. “That’s when I got the news that she was going to be transferred to the ICU. My world came crashing down! I still didn’t know what was going on, or what had caused all of this,” she continued.
“When the primary care doctor told me that she would be transferred to the ICU, I thought: ‘I lost my daughter,'” he recalls. Only in the ICU, the doctor made a more detailed assessment and understood what was causing all that. “He asked if I was a nose medicine user – and I’ve been using decongestant for a while. It was then that he came to the diagnosis that she had ingested naphazoline, the main component of the nasal solution, which triggered all this. I had never heard talk about something like that and I was extremely surprised to learn that a simple nasal decongestant could do such damage,” she said.
It was three days in the hospital. Maria was discharged on Sunday (24) and, fortunately, is already at home playing. “Now everything is fine and she has just been released, but stay alert,” she added. According to her mother, until then, the nasal decongestant used to stay “anywhere” in the house. “A kitchen cupboard, next to the bed, on the dressing table…” she said. “Several things have changed in the routine: the attention with what can be accessible to her, the feeling of gratitude for all the people who helped and the goodness of God, so that everything went well”, he guaranteed.
Risks of nasal solutions
There are two versions of nasal solutions: adult and pediatric. The product aimed at children does not represent risks, in addition to drying the mucosa. The adult version usually has a more potent substance, naphazoline hydrochloride, in the case of the drug ingested by Maria. “The younger the child, the greater the risk of ingesting this component. And the side effects are the same: drowsiness, sweating, pallor, hypothermia (drop in temperature), brachycardia (heart rate reduction) and slower breathing”, explains Maria Inês Nantes, pediatrician at Hospital da Criança, from Rede D’ Or Sao Luiz (SP).
+ Drug poisoning of children: where to store medicines safely
According to her, even though it is a very common medication sold without a prescription, it is a medicine and must always be kept out of the reach of children. If your child ingests or inserts the product in the nose, the ideal is to seek medical help to assess the situation and circumvent the symptoms.